Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 373, NWS Birmingham, AL

August 27, 2001Colbert County, Lauderdale County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 27, 2001, 1:59 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 27, 2001, 1:59 PM CDT (18:59 UTC)
Expired
Aug 27, 2001, 2:30 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Colbert County, AL, Lauderdale County, AL

What was reported inside it

TimeReportWhereRemark
Aug 27, 2:00 PM CDTHail 0.88Florence, ALDime to nickel size hail fell in and around the city of Florence.
Aug 27, 2:06 PM CDTThunderstorm Wind 57 ELexington, ALWind gusts were estimated at 60 to 70 miles an hour. This strong wind blew down a large ham radio antenna.
Aug 27, 2:07 PM CDTThunderstorm Wind 50 ELeighton, AL
Aug 27, 2:07 PM CDTHail 0.88Leighton, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WUUS54 KBMX 271900
SVRBHM
ALC033-077-271930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
159 PM CDT MON AUG 27 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLBERT COUNTY IN NORTHWEST ALABAMA
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA

* UNTIL 230 PM CDT

* AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM NEAR FLORENCE...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...TUSCUMBIA AND
MUSCLE SHOALS.

HAIL TO THE SIZE OF NICKELS HAS BEEN REPORTED WITH THIS STORM. IF YOU
ARE IN THE PATH OF THE STORM MOVE TO A STURDY SHELTER.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

LAT...LON 3483 8765 3474 8784 3459 8787 3459 8753
          3477 8744

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 10:40 AM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 27, 10:40 AM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1040 AM CDT MON AUG 27 2001

SURFACE ANALYSIS INDICATES WEAK FRONTAL BOUNDARY TO OUR NORTH AND
WEST. THUNDERSTORMS...HAVE DEVELOPED OVER NORTHWEST AL...BUT WITH
SURFACE BOUNDARY STILL TO OUR NORTH...AND CAP EVIDENT IN BMX
SOUNDING...BELIEVE ACTIVITY WILL HAVE A DIFFICULT TIME INCREASING IN
AREA. WILL LOWER POPS IN NORTHERN ZONE TO GOOD CHANCE FOR THIS
AFTERNOON.  WITH ABUNDANT SUNSHINE...THUNDERSTORMS ACTIVITY POSSIBLE
ACROSS CENTRAL PORTIONS...AND WILL LEAVE 40 POPS. TEMPS AND REST OF
FORECAST LOOK ON TRACK.

.BHM...NONE.

In the hours before

Special weather statement, Aug 27, 1:19 PM CDT, 40 minutes before
ALZ001>050-272030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
119 PM CDT MON AUG 27 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WARM...MOIST...UNSTABLE ATMOSPHERE WILL CONTINUE ACROSS PARTS OF
NORTH AND CENTRAL ALABAMA THIS AFTERNOON AND EVENING.  SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE
REGION.  A FEW OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON AND
EVENING...MAINLY ACROSS THE WESTERN HALF OF THE STATE.  THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS AND LARGE HAIL.
FREQUENT LIGHTNING WILL ALSO ACCOMPANY THE STORMS.  PLEASE KEEP UP
WITH THE LATEST WEATHER FORECASTS...STATEMENTS AND POSSIBLE WATCHES
OR WARNINGS.

THE STORMS ARE EXPECTED TO DECREASE IN COVERAGE AND INTENSITY AFTER
8 PM.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...
LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS THIS AFTERNOON AND
EVENING.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1
BIRMINGHAM IS 1
MONTGOMERY IS 1

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS...
VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.